On this page:
Why do people have headaches after stroke?
Do they get better?
Are there treatments that can help?
Find out more

There are many reasons why you might experience headaches following your stroke. Some reasons might be the same as before your stroke, such as migraines, stress, or lack of sleep. 

Why do people have headaches after stroke?

If you are having headaches after your stroke, they could be a side effect of medication. If you think that a medication may be causing your headaches, visit your GP. They can find out what could be behind your headaches and can give you alternative medications if necessary.

Don’t stop any treatments before talking to your doctor. Some kinds of medicine need to be taken regularly to keep your risk of a stroke low. Other types of medicine can cause side effects if you stop suddenly.

Headaches soon after a Subarachnoid haemorrhage (SAH) can be due to hydrocephalus. This is a build-up of the cerebrospinal fluid (CSF) which surrounds the brain and spinal cord. If the CSF can’t drain due to bleeding in the brain, the increased levels of fluid can cause headache, nausea and balance problems. This can be treated with an operation to drain the fluid by inserting a thin tube, called a shunt, to drain the fluid away from the brain.

Will I get better?

Headaches should lessen over time and can usually be controlled by painkillers such as paracetamol until they do.

If you have a persistent headache, you should seek medical attention urgently. If you have any of the signs of a stroke, including a sudden, severe headache, call 999.

Are there treatments that can help?

Headaches can usually be controlled by painkillers such as paracetamol. You should not take aspirin or ibuprofen if your stroke was caused by a bleed (haemorrhagic stroke).

Drinking plenty of water (around two litres a day) and avoiding caffeine and alcohol can help you to stay hydrated and reduce headaches. Migraines may be triggered by fatigue, which is common after stroke.

Sometimes, taking painkillers for headaches too often (for more than about 10 days a month) can cause medication over-use headaches. Treatment usually involves stopping all pain relief medication for one month. However, you should visit your GP before stopping your medication. Some painkillers contain codeine which can cause withdrawal symptoms if you stop taking it suddenly. 

Find out more

Share